Texas, 2023Excessive Heat and Heat in Texas, July 18 to 22, 2023
July 18 to 22, 2023 · NWS CRP · 30 events in 9 counties and zones
The upper level ridge remained over Texas into the latter part of the month of July and maintained the heat wave over south Texas. Afternoon heat index values ranged from 110 to 120 degrees over the Coastal Bend into portions of the Brush Country.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper level ridge remained over Texas into the latter part of the month of July and maintained the heat wave over south Texas. Afternoon heat index values ranged from 110 to 120 degrees over the Coastal Bend into portions of the Brush Country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 18, 4:55 AM CST, 7 hours 5 minutes earlier.
Area forecast discussion, Jul 18, 4:55 AM CST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
555 AM CDT Tue Jul 18 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday)
Issued at 202 AM CDT Tue Jul 18 2023
High pressure anchored over the Four Corners will continue an
eastern expansion across South Texas. This will lead to even
hotter temperatures for today, with highs in the 90s along the
coast to near 110 across the Brush Country. Heat Advisories are in
effect this afternoon and early evening for most of South Texas
as heat index values reach 110-114. Heat indices are likely to
exceed 115 across the inland Coastal Bend so an Excessive Heat
Warning is in effect for this afternoon and early evening. While
we have limited the Excessive Heat Warning to San Patricio,
Nueces, and Kleberg counties, it is possible that others could
experience localized or brief heat index values that reach or
exceed 115. Wednesday looks like a repeat of today, with Heat
Advisories and Excessive Heat Warnings likely.
While heat has been the main story, elevated fire weather
conditions are possible for today and Wednesday. Low relative
humidity values (15-35%), high temperatures, dry to critically dry
fuels, and breezy afternoon winds (gusts 20-25 mph) could lead to
rapid fire spread. Even if winds are lower than anticipated,
rapid fire growth will be possible.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 202 AM CDT Tue Jul 18 2023
Afternoon maximum heat index values 110 to 115 will continue daily
into early next week as the ridge elongates east-west through the
week, likely resulting in additional Heat Advisories (40-70%
chance). The ridge will push slightly to the NW near the Four
Corners this weekend, allowing for a broad mid-level trough from the
Great Lakes region to drag into East Texas. This feature combined
with a weak tropical wave moving westward across the Gulf towards
the eastern Mexico Coast will lead to our next rain chances as PWATs
increase to near 2.0". Kept the 20-30% chance of showers and storms
over the Coastal Plains during the day Saturday through Monday. Due
to lack of lift support aloft, thinking most of the activity will be
focused over the waters where CINH is weakest and additional
development along the sea breeze inland.
Putting this event into perspective... both the North American
Ensemble Forecasting System (NAEFS) and the ECMWF Ensembles show 850-
700mb temperatures exceeding their climatological max along the
Texas Coast through Friday, before going down to the 99.5th
percentile during the weekend into early next week. Also due to the
combination of recent dryness and above-normal temperatures, the
Climate Prediction Center (CPC) has majority of South Texas in a
rapid onset drought risk next week from July 25 through July 31.
Probability of max temperatures over 100 is 50 to 100% from the
inland Kleberg up to Bee County westward respectively every day.
&&
.AVIATION...
(12Z TAFS)
Issued at 527 AM CDT Tue Jul 18 2023
After brief MVFR conditions this morning for ALI and VCT ending
around 15Z, VFR conditions will prevail over South Texas through
the TAF cycle. Winds will increase this afternoon with gusts
nearing 25 knots.
&&
.MARINE...
Issued at 202 AM CDT Tue Jul 18 2023
Weak to moderate south to southeasterly flow is expected daily.
Winds are expected to become more moderate in the afternoons and
evenings across the southern Bays and Nearshore Waters. There is
a 20 to 40 percent chance of showers and thunderstorms during the
day Saturday through Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 99 78 97 79 / 0 0 0 0
Victoria 101 77 100 78 / 0 0 0 0
Laredo 108 78 108 79 / 0 0 0 0
Alice 105 76 103 77 / 0 0 0 0
Rockport 92 80 93 81 / 0 0 0 0
Cotulla 109 78 109 79 / 0 0 0 0
Kingsville 103 77 102 78 / 0 0 0 0
Navy Corpus 92 81 90 81 / 0 0 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from noon today to 8 PM CDT this evening for
TXZ229>234-239>241-245>247-346-347.
Excessive Heat Warning from noon today to 8 PM CDT this evening
for TXZ242>244-342>344.
GM...None.
&&
SHORT TERM...LS
LONG TERM....EMF
AVIATION...LS/77Hazardous weather outlook, Jul 18, 2:49 AM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
349 AM CDT Tue Jul 18 2023
TXZ229>234-239>247-342>347-442-443-447-190900-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
349 AM CDT Tue Jul 18 2023
This Hazardous Weather Outlook is for south Texas.
.DAY ONE...Today and tonight.
Dangerous heat is expected to continue across all of South Texas
this afternoon. A Heat Advisory and Excessive Heat Warning are in
effect over South Texas, except for the barrier islands, from noon
through 7 PM this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heat index values over 110 degrees are likely each afternoon with a
medium chance for heat index values over 115.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ231-232-236-237-250-255-270-275-190900-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
349 AM CDT Tue Jul 18 2023
This Hazardous Weather Outlook is for Gulf of Mexico.
.DAY ONE...Today and tonight.
Small Craft Advisory conditions will be possible this afternoon and
evening across the bays and nearshore waters south of Port Aransas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Small Craft Advisory conditions will be possible across the bays and
nearshore waters south of Port Aransas Wednesday afternoons and
evenings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Excessive Heat, Inland Kleberg County
- When
- July 18, 12:00 PM CST to 7:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Heat index values ranged from 117 to 121 degrees.
Excessive Heat, Inland Nueces County
- When
- July 18, 12:00 PM CST to 7:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 118 to 122 degrees.
Excessive Heat, Coastal Nueces County
- When
- July 18, 12:00 PM CST to 7:00 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 115 to 117 degrees.
Excessive Heat, Inland San Patrico County
- When
- July 18, 12:00 PM CST to 7:00 PM CST
- Where
- Inland San Patrico County forecast zone
- Reported by
- AWOS
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Heat index values ranged from 115 to 118 degrees.
Heat, Victoria
- When
- July 18, 12:00 PM CST to 7:00 PM CST
- Where
- Victoria forecast zone
- Reported by
- ASOS
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Heat index values ranged from 111 to 114 degrees.
Heat, Coastal Aransas County
- When
- July 18, 12:00 PM CST to 7:00 PM CST
- Where
- Coastal Aransas County forecast zone
- Reported by
- ASOS
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Jim Wells
- When
- July 18, 12:00 PM CST to 7:00 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- ASOS
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Inland Calhoun County
- When
- July 19, 12:00 PM CST to 7:00 PM CST
- Where
- Inland Calhoun County forecast zone
- Reported by
- AWOS
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Excessive Heat, Inland Kleberg County
- When
- July 19, 12:00 PM CST to 7:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Heat index values ranged from 116 to 119 degrees.
Excessive Heat, Inland Nueces County
- When
- July 19, 12:00 PM CST to 7:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 116 to 120 degrees.
Excessive Heat, Coastal Nueces County
- When
- July 19, 12:00 PM CST to 7:00 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 115 to 117 degrees.
Heat, Victoria
- When
- July 19, 12:00 PM CST to 7:00 PM CST
- Where
- Victoria forecast zone
- Reported by
- ASOS
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Jim Wells
- When
- July 19, 12:00 PM CST to 7:00 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- ASOS
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 114 degrees.
Heat, Coastal Aransas County
- When
- July 19, 12:00 PM CST to 7:00 PM CST
- Where
- Coastal Aransas County forecast zone
- Reported by
- ASOS
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 114 degrees.
Excessive Heat, Inland San Patrico County
- When
- July 19, 12:00 PM CST to 7:00 PM CST
- Where
- Inland San Patrico County forecast zone
- Reported by
- AWOS
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Heat index values ranged from 115 to 117 degrees.
Heat, Inland San Patrico County
- When
- July 20, 12:00 PM CST to 7:00 PM CST
- Where
- Inland San Patrico County forecast zone
- Reported by
- AWOS
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 114 degrees.
Excessive Heat, Inland Kleberg County
- When
- July 20, 12:00 PM CST to 7:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Heat index values ranged from 116 to 119 degrees.
Excessive Heat, Jim Wells
- When
- July 20, 12:00 PM CST to 7:00 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- ASOS
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Heat index values ranged from 115 to 117 degrees.
Heat, Inland Nueces County
- When
- July 20, 12:00 PM CST to 7:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 114 degrees.
Heat, Coastal Nueces County
- When
- July 20, 12:00 PM CST to 7:00 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 114 degrees.
Heat, La Salle
- When
- July 20, 1:00 PM CST to 7:00 PM CST
- Where
- La Salle forecast zone
- Reported by
- ASOS
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Inland Nueces County
- When
- July 21, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 114 degrees.
Heat, Coastal Nueces County
- When
- July 21, 12:00 PM CST to 6:00 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 114 degrees.
Heat, Inland Kleberg County
- When
- July 21, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 114 degrees.
Excessive Heat, Inland Nueces County
- When
- July 22, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 114 to 116 degrees.
Heat, Coastal Nueces County
- When
- July 22, 12:00 PM CST to 6:00 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Victoria
- When
- July 22, 12:00 PM CST to 6:00 PM CST
- Where
- Victoria forecast zone
- Reported by
- ASOS
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Inland Calhoun County
- When
- July 22, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Calhoun County forecast zone
- Reported by
- AWOS
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Inland Kleberg County
- When
- July 22, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Jim Wells
- When
- July 22, 12:00 PM CST to 6:00 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- ASOS
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 18 to 20, 202310 injured · 21 events
- Tornadoes and Damaging Winds in Kentucky, July 18, 2023$156,000 · EF1 · 11 events
- Hail and Damaging Winds in Tennessee, July 18, 2023$129,000 · 52 kt wind · 31 events
- Wildfire in Idaho, July 18 to 31, 2023$510,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 18, 2023$174,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Ohio, July 18, 2023$143,000 · 1.5 in hail · 23 events
- Excessive Heat and Heat in Mississippi, July 18 to 21, 202362 events
- Damaging Winds in Kentucky, July 18, 2023$59,000 · 65 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, July 18, 2023$39,000 · EF0 · 30 events
- Damaging Winds in Mississippi, July 18, 2023$60,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in New York, July 18, 2023$46,000 · 9 events
- Flash Flooding in Kentucky, July 18, 2023$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127972, 1127973, 1127974, 1127975, 1127976, 1127977, 1127979, 1127978, 1127982, 1127983, 1127985, 1127986, 1127987, 1127989, 1128105, 1127988, 1127990, 1127991, 1127992, 1127994, 1127995, 1127996, 1127997, 1127998, 1128000, 1128001, 1128002, 1128003, 1128004, 1128005.